2 doctors weighed in:

I have had diarrhea for two days i took pepto bismol (bismuth subsalicylate) today and within the first 2 hours it turned my stool black. Is this the pepto bislmol that did this cause it was normal the first two days?

2 doctors weighed in
Dr. Heidi Fowler
Psychiatry
1 doctor agrees

In brief: Hi.

Hi. The bismuth in pepto-bismol can cause black stools.
Black stools that are very tarry/ sticky and smell really bad can be a sign of gastro-intestinal bleeding. There are quick tests that can be done to see if there is blood in the stool. Take care.

In brief: Hi.

Hi. The bismuth in pepto-bismol can cause black stools.
Black stools that are very tarry/ sticky and smell really bad can be a sign of gastro-intestinal bleeding. There are quick tests that can be done to see if there is blood in the stool. Take care.
Dr. Heidi Fowler
Dr. Heidi Fowler
Thank
Dr. John Fung
Surgery

In brief: Pepto-Bismol

Pepto-bismol is one preparation of Bismuth Subsalicylate and is used to treat occasional upset stomach, heartburn, and nausea.
It is also used to treat diarrhea and help prevent travelers' diarrhea. It works by helping to slow the growth of bacteria that might be causing the diarrhea. Bismuth products can change tissues to a blackish color, hence tongues, gums and stools may look black after bismuth ingestion. The black or green stool can last for several days, but it is harmless. Having said this, bismuth salicylate contains an aspirin-like product (salicylate) and may infrequently cause serious bleeding from the stomach, particularly in patients with stomach ulcers and therefore should be carefully used in patients with a history of gastrointestinal bleeding. If the stools are tarry in nature or have a foul smell, please let your physician know.

In brief: Pepto-Bismol

Pepto-bismol is one preparation of Bismuth Subsalicylate and is used to treat occasional upset stomach, heartburn, and nausea.
It is also used to treat diarrhea and help prevent travelers' diarrhea. It works by helping to slow the growth of bacteria that might be causing the diarrhea. Bismuth products can change tissues to a blackish color, hence tongues, gums and stools may look black after bismuth ingestion. The black or green stool can last for several days, but it is harmless. Having said this, bismuth salicylate contains an aspirin-like product (salicylate) and may infrequently cause serious bleeding from the stomach, particularly in patients with stomach ulcers and therefore should be carefully used in patients with a history of gastrointestinal bleeding. If the stools are tarry in nature or have a foul smell, please let your physician know.
Dr. John Fung
Dr. John Fung
Thank
Get help from a real doctor now
Dr. Peter Kurzweil
Board Certified, Internal Medicine
46 years in practice
16M people helped
Continue
108,000 doctors available
Read more answers from doctors